Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 22, 2002, 4:54 PM CDT for Potter County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2002, 4:54 PM CDT (21:54 UTC)
- Expired
- Jul 22, 2002, 6:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Potter County, TX
The radar
The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
505 WUUS54 KAMA 222154 SVRAMA TXC375-222300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 454 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN POTTER COUNTY IN THE TEXAS PANHANDLE * UNTIL 600 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL POTTER COUNTY...OVER THE NORTH SIDE OF AMARILLO...MOVING NORTHEAST AT 10 MPH. LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS LAT...LON 3520 10213 3521 10164 3544 10164 3541 10214
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 22, 3:15 PM CDT, 1 hour 39 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT MON JUL 22 2002 APPEARS BEST CHANCES FOR PRECIPITATION WILL LIE ACROSS SOUTHERN SECTIONS OF THE PANHANDLE IN PROXIMITY TO COLD FRONT. WILL WAIT UNTIL LAST MINUTE ...BUT CATEGORICAL POPS WILL BE NECESSARY AND WITH SLOW MOVEMENT OF STORMS...HEAVY RAINFALL ALSO POSSIBLE. WILL LEAVE SLIGHT CHANCE POPS FOR REMAINDER OF REGION TONIGHT AS UPSLOPE MOISTURE REMAINS ABUNDANT. WITH UPSLOPE FLOW TONIGHT...LOW CLOUDINESS WILL BE POSSIBLE AS WELL. MODELS IN AGREEMENT WITH FRONT EXPECTED TO RETURN AS A WEAK WARM FRONT ON TUESDAY. THEREFORE...CURRENT SLIGHT CHANCES FOR THE FORECAST AREA LOOK GOOD. TEMPERATURES LOOK TO BE IN GREAT SHAPE SO ONLY MINOR TWEAKS THERE. FOR THE EXTENDED PERIOD...BROAD RIDGE IS FORECAST TO CONTINUE FOR MUCH OF THE WEAK. ECMWF HINTS AT A MORE PROGRESSIVE TROUGH BY SATURDAY...BUT WILL CONTINUE A WARM...DRY FORECAST FOR NOW SINCE THE MAIN ENERGY WOULD BE WELL WEST OF THE CWA. FCSTID = 1 AMARILLO 65 89 65 94 / 60 20 20 00 BEAVER 63 89 66 97 / 30 20 20 00 BOISE CITY 60 89 62 93 / 20 20 20 00 BORGER 64 88 64 93 / 20 20 20 00 BOYS RANCH 63 89 63 93 / 60 20 20 00 CANYON 65 89 64 92 / 60 20 20 00 CLARENDON 70 93 69 98 / 60 20 20 00 DALHART 63 88 64 93 / 20 20 20 00 GUYMON 62 88 65 97 / 20 20 20 00 HEREFORD 65 89 65 93 / 60 20 20 00 LIPSCOMB 65 90 66 97 / 30 20 20 00 PAMPA 67 92 67 96 / 60 20 20 00 SHAMROCK 72 94 71 97 / 60 20 20 00 WELLINGTON 72 94 71 98 / 60 20 20 00 .AMA... TX...NONE. OK...NONE. GARCIA
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:10 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 110 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.